Iowa, 2022Drought in Iowa, August 1 to 31, 2022
August 1 to 31, 2022 · NWS DMX · 2 events in 2 counties and zones
Drought conditions remain for the entire month across portions of northwest Iowa with below normal precipitation.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Drought conditions remain for the entire month across portions of northwest Iowa with below normal precipitation.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jul 31, 11:01 PM CST, 59 minutes earlier.
Area forecast discussion, Jul 31, 11:01 PM CST, 59 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
1201 AM CDT Mon Aug 1 2022
...Updated for the 06z Aviation Discussion...
.DISCUSSION.../Tonight through Sunday/
Issued at 246 PM CDT Sun Jul 31 2022
Key Messages:
-Widely scattered possible this evening/overnight mainly north.
Additional scattered storm threat on Monday night.
-Hot and humid on Tuesday with Heat Index values around 100.
-Cooling most areas on Wednesday with some threat of storms.
Low level moisture led to stratus lingering for a while across the
south this morning eventually transitioning to an extensive cu field
this afternoon. This has limited heating as well and had to adjust
highs down a bit. Otherwise, morning convection moved into the far
north and west around midday but quickly dissipated once inside the
forecast areas. Currently watching a surface boundary which is
passing into far northwest Iowa. This front is forecast to slide
across the forecast area tonight. Soundings indicate some modest
instability across the north and west this afternoon but with a cap
in place. Sufficient forcing along the boundary is expected to lead
to a few storms by late afternoon into the evening over the
northwest. Bulk shear would support some organization with any
storm that would develop with damaging winds the main concern
although an isolated tornado may occur given a nice low level
veering profile although the 0-3km instability may limit overall
potential. The threat for the widely scattered storms persists
along the boundary into tonight, mainly in the north and northeast
closer to the better forcing residing in MN and WI. The boundary
stalls near the Missouri border on Monday before lifting northward
on Monday night. Increasing warm advection and theta-e advection
by later Monday is likely to lead to scattered thunderstorm
development near the boundary during the evening and preceding
north and east with the front.
Tuesday is shaping up to be the warmest day of the week with short
wave upper ridging approaching the state. Warm advection which
intensified on Monday night persist into the day on Tuesday with the
possibility of some remaining convection north and east early in the
day with theta-e surge departing to the northeast. Otherwise,
anticipate deep south to southwest flow across the state with
thermal ridging approaching from the west. This good mixing
environment along with plenty of insolation should push temperatures
quickly upward with widespread mid to upper 90s for the bulk of the
forecast area outside of the northeast. Dewpoints are expected to
remain mostly in the upper 60s which should keep heat index values
from climbing much above 100 by afternoon, generally just below
advisory criteria. The thermal ridge moves into the state on
Tuesday night into Wednesday morning helping to support very warm
overnight lows. Surface winds are also expected to keep at least
marginal near surface mixing ongoing overnight supporting lows in
the mid 70s to lower 80s. The surface front pushes into the
northwest on Wednesday clearing the northwest half or so of the
state by midday. The boundary along with some isold/sct threat of
storms and increased clouds should keep readings cooler across the
north and west but still above normal. The highest readings are
reserved for the southeast where readings in the mid to upper 90s
seem reasonable prior to frontal passage. Additional convection is
expected by Wednesday afternoon/evening but this appears mostly in
the east where better mid level forcing supports more robust
convection.
The thermal ridge retreats westward on Thursday and for much of
Friday behind the boundary with slightly cooler temperatures,
especially in the east. Thereafter, the upper ridging continues to
persist across the western into central United States with periodic
shortwaves riding along the northern edge near the US/Canadian
border. With forcing limited near Iowa, any convection beyond this
time appears somewhat isolated and unorganized for the most part.
With above normal heights continuing, temperatures are likely to
remain above normal. This may hasten expanding drought conditions
into the state with no major change in the pattern for quite some
time.
&&
.AVIATION.../For the 06Z TAFS through 06Z Monday night/
Issued at 1200 AM CDT Sun Jul 31 2022
VFR conditions expected to prevail through the period. Although a
few storms were able to materialize this evening, all have moved
into E IA. Although can't completely rule out a rogue -SHRA/-TSRA
along a south moving cold front here early this morning,
confidence too low to include mention at KDSM or KOTM. Winds will
turn from SW to NW with FROPA and persist through the daylight
hours on Monday.
&&
.DMX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
DISCUSSION...Cogil
AVIATION...Hahn
Hazardous weather outlook, Jul 31, 2:23 PM CST, 9 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
323 PM CDT Sun Jul 31 2022
IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-012030-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-
Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
323 PM CDT Sun Jul 31 2022
This Hazardous Weather Outlook is for portions of central Iowa.
.DAY ONE...This afternoon and tonight
Isolated thunderstorms are possible this evening. There is a
marginal risk of severe weather with damaging winds being the
primary threat.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
Isolated thunderstorms are possible Monday night and Wednesday
afternoon. The severe weather threat is low for Monday.
Wednesday's severe weather risk will be evaluated in the coming
days.
Hot temperatures and humidity are forecast to send heat indices
well into the 100s through the middle of this week. Overnight low
temperatures may not drop below 70 on some nights.
.SPOTTER INFORMATION STATEMENT...
Spotters may be needed tonight.
Drought, Palo Alto
- When
- August 1, 12:00 AM CST to August 31, 11:59 PM CST
- Where
- Palo Alto forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 43.082, -94.678 (the zone’s center; the record gives no point)
Drought continued the entire month across portions of Palo Alto county due to lack of rainfall.
Drought, Pocahontas
- When
- August 1, 12:00 AM CST to August 31, 11:59 PM CST
- Where
- Pocahontas forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 42.734, -94.679 (the zone’s center; the record gives no point)
Drought continued the entire month across portions of Pocahontas county due to lack of rainfall.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Arizona, August 1 to 3, 202212 deaths · 6 events
- Wildfire in California, August 1 to 31, 20224 deaths · 2 events
- Drought in Texas, August 1 to 31, 2022$108 million · 24 events
- Drought in South Dakota, August 1 to 31, 2022$84 million · 12 events
- Tornado in West Virginia, August 1, 2022$605,000 · EF2 · 1 event
- Tornadoes and Damaging Winds in Pennsylvania, August 1, 2022$255,000 · EF2 · 9 events
- Drought in Iowa, August 1 to 31, 2022$25 million · 8 events
- Wildfire in Oregon, August 1 to 31, 20221 death · 1 event
- Drought in Nebraska, August 1 to 31, 2022$12 million · 2 events
- Drought in Missouri, August 1 to 31, 2022$2.2 million · 30 events
- Flash Flooding in California, August 1 to 5, 2022$270,000 · 10 events
- Damaging Winds in Indiana, August 1, 2022$190,000 · 65 kt wind · 17 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1054685, 1054686.